Article Text

Download PDFPDF
Acute limb ischaemia due to vasospasm: a rare presentation

Abstract

A 30-year-old woman with active intravenous drug use presented with pain, blue discolouration, paresthesia and lack of grip strength of left hand for 1 week. Physical examination revealed blue discolouration, decreased sensation and cold to touch in the left hand. She had no palpable radial pulse. She admitted Heroin use only but the urine drug screen was also positive for amphetamine. CT angiogram of the left upper extremity was concerning for acute ischaemia due to arterial occlusion. The initial plan was for amputation. However, to salvage the limb with thrombolysis, an interventional radiology angiogram was performed. The angiogram demonstrated diffuse arterial spasm and response to nitroglycerin. She was treated with nitroglycerin drip and transitioned to a calcium channel blocker. She did improve significantly. To ensure no embolic sequelae, the patient was discharged with a month of oral anticoagulation.

  • interventional radiology
  • drug therapy related to surgery
  • medical management
  • orthopaedic and trauma surgery
  • vascular surgery

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.